Georgia, 2017

Damaging Wind in Georgia, July 8, 2017

July 8, 2017 · NWS JAX · 1 event in 1 county or zone

A surface trough axis was north of the region with a moist and unstable airmass across the local area. Late afternoon storms produced wind damage across parts of SE GA where a more unstable airmass resided under 500 mb temperatures of -8 to -9 degrees C.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A surface trough axis was north of the region with a moist and unstable airmass across the local area. Late afternoon storms produced wind damage across parts of SE GA where a more unstable airmass resided under 500 mb temperatures of -8 to -9 degrees C.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 8, 2:28 PM EST, 1 hour 17 minutes earlier.

Area forecast discussion, Jul 8, 2:28 PM EST, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
328 PM EDT Sat Jul 8 2017

.NEAR TERM (THROUGH SUNDAY)...
Upper level flow converging across southeast Georgia and northeast
Florida today as the upper level ridge remains across the Atlantic,
and an upper level trough digs southward across the Southeast.  At
the surface, a prefrontal boundary is approaching southeast Georgia
and will bring increased chances for showers and thunderstorms into
the evening.  Further south, moist southwesterly flow has brought
scattered thunderstorms eastward through portions of north central
Florida and are now increasing in coverage along the seabreeze near
the Atlantic coast. Outflow as the storms move offshore may push the
seabreeze further inland south of I-10, while further north the
seabreeze will likely remain near the coast as stronger
southwesterly flow prevails.  With colder 500mb temperatures and
proximity to additional surface and upper level forcing across the
northern half of the area, a few storms that develop there this
afternoon could become strong to marginally severe and produce brief
gusty winds and frequent lightning.  Thunderstorm coverage will wane
after sunset.  Tomorrow will start of similar to today with
increasing chances through the morning of southwesterly flow
bringing thunder to the region.  As the front and shortwave trough
approach from the north and the ridge sinks southward, thunderstorm
coverage should increase tomorrow afternoon across a good portion of
the area.  A few strong to marginally severe storms are possible.

.SHORT TERM (Sunday night-Monday night)...

The western Atlantic ridge will be across the area while a front
remains stationary across north cntl Ga. A moist and unstable SSW
flow combined with afternoon heating will lead to scattered to
numerous showers/storms. Best coverage of storms will be across the
inland areas...generally between U.S. highway 301 and I-75 where the
best convergence will be...although there may be a few lingering
storms that may move towards the east coast during the evening
before fading. Some storms may be strong and produce locally heavy
rain in excess of 2 inches... frequent lightning...and gusty winds.
Temps will average near normal but the humidity will produce
afternoon heat indices slightly above 100 degrees.

.LONG TERM (Tuesday-Saturday)...

The stationary front to the north washes out as a deep layer western
Atlantic ridge builds into the area and the low level ridge axis
shifts to the north of the area. Slightly drier mid level air along
with an onshore flow will lead to lower pcp coverage especially near
the east coast with best chance of afternoon storms near the I-75
corridor. The GFS brings a tropical wave across the southern and
central Fl peninsula on Thursday which may enhance pops some across
the far south. The deep layer ridge shifts to the southeast of the
area on Saturday as a cold front moves into the southeast
U.S.resulting in higher pops most areas as steering winds become
southwest which brings in more moist and unstable air from the gulf.
Temps will average slightly above normal especially inland... in the
lower to mid 90s with most heat indices from 100 to 105 degrees.

&&

.AVIATION...VFR conditions are expected outside of convection and
will continue through tomorrow afternoon.  Current thunderstorm
coverage east of I-95 will gradually weaken this afternoon, and
another area of thunderstorms will move into the area from the west.
 Other than right along the Atlantic coast where easterly seabreeze
winds are expected, most locations will see light westerly winds
outside of convection.

&&

.MARINE...High pressure over the central Atlantic will drift
northward over the next several days. A weak frontal boundary will
approach the southeast Georgia/northeast Florida waters tonight and
stall out across the area. This will keep increased chances for
thunderstorms through Monday. Onshore flow will increase on Tuesday,
with only isolated thunderstorms expected for the rest of next week.
Outside of short fuse statements/warnings for thunderstorms, no
Marine headlines are expected.

Rip Currents: Moderate risk of rip currents for northeast Florida
beaches today and tomorrow.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  74  93  74  92 /  30  60  40  70
SSI  78  89  78  88 /  20  50  40  60
JAX  76  92  76  91 /  20  60  30  70
SGJ  75  88  76  89 /  20  50  30  40
GNV  74  91  73  92 /  20  60  30  60
OCF  73  89  73  92 /  20  60  30  50

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.

&&

CE/PP/WC
Hazardous weather outlook, Jul 8, 2:50 AM EST, 12 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Jacksonville FL
350 AM EDT Sat Jul 8 2017

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125-
GAZ132>136-149>154-162>166-091000-
Coastal waters from Altamaha Sound to Fernandina Beach FL out
20 NM-
Coastal waters from Fernandina Beach to St. Augustine FL out
20 NM-
Coastal waters from St. Augustine to Flagler Beach FL out 20 NM-
Waters from Altamaha Sound GA to Fernandina Beach FL from 20 to
60 NM-
Waters from Fernandina Beach to St. Augustine FL from 20 to 60 NM-
Waters from St. Augustine to Flagler Beach FL from 20 to 60 NM-
Hamilton-Suwannee-Columbia-Baker-Inland Nassau-Inland Duval-Union-
Bradford-Clay-St. Johns-Gilchrist-Alachua-Putnam-Flagler-Marion-
Coastal Nassau-Coastal Duval-Coffee-Jeff Davis-Bacon-Appling-
Wayne-Atkinson-Ware-Pierce-Brantley-Inland Glynn-Coastal Glynn-
Echols-Clinch-Charlton-Inland Camden-Coastal Camden-
350 AM EDT Sat Jul 8 2017

This Hazardous Weather Outlook is for Northeast Florida,
Southeast Georgia and the Adjacent Coastal Waters.

.DAY ONE...Today and Tonight...

Scattered thunderstorms are expected by the mid to late afternoon
hours and will continue into the evening hours. Strong to Isolated
Severe Storms will be possible late in the day through the evening
hours with the main threat being damaging winds. Strong storms
may contain frequent lightning and locally heavy rainfall.

High temperatures in the mid 90s this weekend combined with the
humidity will create heat index values of 100 to 105 degrees.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

Thunderstorms are expected each day, with the greatest potential
during the afternoon and early evening. Locally heavy
rainfall...gusty winds...and frequent lightning will be possible
in the strongest thunderstorms.

High temperatures in the mid 90s this weekend combined with the
humidity will create heat index values of 100 to 105 degrees.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

For additional information, visit the National Weather Service in
Jacksonville website on the internet at weather.gov/jax.

In the hours before

Special weather statement, Jul 8, 10:33 AM EST, 5 hours 12 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
1133 AM EDT SAT JUL 8 2017

FLZ040-081615-
Marion FL-
1133 AM EDT SAT JUL 8 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MARION COUNTY UNTIL
1215 PM EDT...

At 1133 AM EDT, Doppler radar was tracking a strong thunderstorm near
Rainbow Lakes Estates, moving north at 20 mph.

Excessive cloud-to-ground lightning and Wind gusts of 45 to 55 mph
can be expected along with possible minor damage.

Locations impacted include...
Rainbow Lakes Estates, Dunnellon and Romeo.

LAT...LON 2901 8239 2902 8240 2902 8242 2905 8247
      2905 8249 2904 8250 2904 8253 2912 8254
      2922 8252 2922 8240 2933 8240 2928 8221
      2899 8235
TIME...MOT...LOC 1533Z 193DEG 19KT 2908 8243

PETERSON
Special weather statement, Jul 8, 11:06 AM EST, 4 hours 39 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
1206 PM EDT SAT JUL 8 2017

FLZ040-081645-
Marion FL-
1206 PM EDT SAT JUL 8 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MARION COUNTY UNTIL 1245
PM EDT...

At 1206 PM EDT, Doppler radar was tracking a strong thunderstorm near
Anthony, or near Ocala, moving north at 20 mph.

Excessive cloud-to-ground lightning and Wind gusts of 45 to 55 mph
can be expected along with possible minor damage.

Locations impacted include...
Ocala, Fort McCoy, Citra, Sparr, Anthony and Burbank.

LAT...LON 2914 8203 2920 8222 2941 8216 2944 8184
TIME...MOT...LOC 1606Z 198DEG 15KT 2924 8210

PETERSON
Special weather statement, Jul 8, 11:33 AM EST, 4 hours 12 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
1233 PM EDT SAT JUL 8 2017

FLZ036-037-040-081715-
Putnam FL-Alachua FL-Marion FL-
1233 PM EDT SAT JUL 8 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ALACHUA...WEST
CENTRAL PUTNAM AND NORTH CENTRAL MARION COUNTIES UNTIL 115 PM EDT...

At 1233 PM EDT, Doppler radar was tracking a strong thunderstorm over
Citra, moving northeast at 10 mph.

Excessive cloud-to-ground lightning and Wind gusts of 45 to 55 mph
can be expected along with possible minor damage.

Locations impacted include...
Citra, Sparr, Cross Creek, Anthony, Reddick, Lowell and Lochloosa.

LAT...LON 2926 8208 2935 8227 2958 8213 2947 8190
TIME...MOT...LOC 1633Z 213DEG 7KT 2939 8215

PETERSON
Special weather statement, Jul 8, 12:02 PM EST, 3 hours 43 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
102 PM EDT SAT JUL 8 2017

FLZ036-081745-
Alachua FL-
102 PM EDT SAT JUL 8 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ALACHUA COUNTY UNTIL 145
PM EDT...

At 102 PM EDT, Doppler radar was tracking a strong thunderstorm over
University Of Florida, or near Gainesville, moving northeast at 15
mph.

Excessive cloud-to-ground lightning and Wind gusts of 45 to 55 mph
can be expected along with possible minor damage.

Locations impacted include...
Gainesville, University Of Florida, Orange Heights, Gainesville
Airport, Newnans Lake, Rochelle, Waldo and Grove Park.

LAT...LON 2951 8233 2966 8248 2984 8218 2962 8207
TIME...MOT...LOC 1702Z 239DEG 13KT 2963 8231

PETERSON
Special weather statement, Jul 8, 1:15 PM EST, 2 hours 30 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
215 PM EDT SAT JUL 8 2017

FLZ038-081845-
Flagler FL-
215 PM EDT SAT JUL 8 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN FLAGLER COUNTY UNTIL 245
PM EDT...

At 213 PM EDT, Doppler radar was tracking a strong thunderstorm near
Bunnell, moving northeast at 10 mph.

Excessive cloud-to-ground lightning and Wind gusts of 45 to 55 mph
can be expected along with possible minor damage.

Locations impacted include...
Palm Coast, Flagler Beach, Bunnell and Beverly Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2943 8111 2942 8114 2941 8115 2926 8115
      2926 8126 2962 8133 2964 8118 2946 8111
      2946 8112 2943 8110
TIME...MOT...LOC 1813Z 209DEG 11KT 2940 8121

AK

The radar

The Moody AFB radar (KVAX), 70 km away, was scanning. The volume nearest the first event began at 20:44 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Coffee

When
July 8, 3:45 PM EST
Where
Coffee County, 0.69 mi N of Douglas
Measured
45 kt (52 mph) estimated gust
Property damage
$15,000
Reported by
Broadcast Media
Coordinates
31.510, -82.850

A roof was blown off of a building on South Peterson Avenue and several traffic lights were blown down off of the line. The cost of damage was unknown, but it was estimated for inclusion of this event in Storm Data.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2017Every state in 2017This day in weather historyWarnings in Georgia, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 707461.